Nagoya Mathematical Journal

Deformations with constant Lê numbers and multiplicity of nonisolated hypersurface singularities

Christophe Eyral and Maria Aparecida Soares Ruas

Full-text: Open access


We show that the possible jump of the order in an 1-parameter deformation family of (possibly nonisolated) hypersurface singularities, with constant Lê numbers, is controlled by the powers of the deformation parameter. In particular, this applies to families of aligned singularities with constant topological type—a class for which the Lê numbers are “almost” constant. In the special case of families with isolated singularities—a case for which the constancy of the Lê numbers is equivalent to the constancy of the Milnor number—the result was proved by Greuel, Plénat, and Trotman.

As an application, we prove equimultiplicity for new families of nonisolated hypersurface singularities with constant topological type, answering partially the Zariski multiplicity conjecture.

Article information

Nagoya Math. J., Volume 218 (2015), 29-50.

First available in Project Euclid: 11 December 2014

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 32S15: Equisingularity (topological and analytic) [See also 14E15]
Secondary: 32S25: Surface and hypersurface singularities [See also 14J17] 32S05: Local singularities [See also 14J17]

Hypersurface singularities multiplicities deformations with constant Lê numbers Thom’s $a_{f}$ condition Zariski’s multiplicity conjecture


Eyral, Christophe; Ruas, Maria Aparecida Soares. Deformations with constant Lê numbers and multiplicity of nonisolated hypersurface singularities. Nagoya Math. J. 218 (2015), 29--50. doi:10.1215/00277630-2847026.

Export citation


  • [1] O. M. Abderrahmane, On the deformation with constant Milnor number and Newton polyhedron, preprint, (accessed 21 November 2004).
  • [2] J. Fernández de Bobadilla and T. Gaffney, The Lê numbers of the square of a function and their applications, J. Lond. Math. Soc. (2) 77 (2008), 545–557.
  • [3] C. Eyral, Zariski’s multiplicity question and aligned singularities, C. R. Math. Acad. Sci. Paris 342 (2006), 183–186.
  • [4] C. Eyral, Zariski’s multiplicity question—A survey, New Zealand J. Math. 36 (2007), 253–276.
  • [5] W. Fulton, Intersection Theory, Ergeb. Math. Grenzgeb. (3) 2, Springer, Berlin, 1984.
  • [6] G.-M. Greuel, Constant Milnor number implies constant multiplicity for quasihomogeneous singularities, Manuscripta Math. 56 (1986), 159–166.
  • [7] G.-M. Greuel and G. Pfister, Advances and improvements in the theory of standard bases and syzygies, Arch. Math. (Basel) 66 (1996), 163–176.
  • [8] H. A. Hamm and Lê Dũng Tráng, Un théorème de Zariski du type de Lefschetz, Ann. Sci. Éc. Norm. Supér. (4) 6 (1973), 317–355.
  • [9] A. G. Kouchnirenko, Polyèdres de Newton et nombres de Milnor, Invent. Math. 32 (1976), 1–31.
  • [10] Lê Dũng Tráng, “Topologie des singularités des hypersurfaces complexes” in Singularités à Cargèse (Cargèse, 1972), Astérisque 7/8, Soc. Math. France, Paris, 1973, 171–182.
  • [11] Lê Dũng Tráng and C. P. Ramanujam, The invariance of Milnor number implies the invariance of the topological type, Amer. J. Math. 98 (1976), 67–78.
  • [12] Lê Dũng Tráng and K. Saito, La constance du nombre de Milnor donne des bonnes stratifications, C. R. Acad. Sci. Paris Sér. A–B 277 (1973), 793–795.
  • [13] D. B. Massey, Lê cycles and hypersurface singularities, Lecture Notes in Math. 1615, Springer, Berlin, 1995.
  • [14] D. Massey, Numerical Control over Complex Analytic Singularities, Mem. Amer. Math. Soc. 163 (2003), no. 778.
  • [15] D. O’Shea, Topologically trivial deformations of isolated quasihomogeneous hypersurface singularities are equimultiple, Proc. Amer. Math. Soc. 101 (1987), 260–262.
  • [16] C. Plénat and D. Trotman, On the multiplicities of families of complex hypersurface-germs with constant Milnor number, Internat. J. Math. 24 (2013), article no. 1350021.
  • [17] M. J. Saia and J. N. Tomazella, Deformations with constant Milnor number and multiplicity of complex hypersurfaces, Glasg. Math. J. 46 (2004), 121–130.
  • [18] B. Teissier, “Cycles évanescents, sections planes et conditions de Whitney” in Singularités à Cargèse (Cargèse, 1972), Astérisque 7/8, Soc. Math. France, Paris, 1973, 285–362.
  • [19] D. Trotman, Partial results on the topological invariance of the multiplicity of a complex hypersurface, lecture, Université Paris 7, France, 1977.
  • [20] O. Zariski, Some open questions in the theory of singularities, Bull. Amer. Math. Soc. 77 (1971), 481–491.
  • [21] O. Zariski, On the topology of algebroid singularities, Amer. J. Math. 54 (1932), 453–465.